Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 2, NWS Wichita, KS

May 13, 20144 counties in Kansas

NWS Wichita, KS issued this frost advisory at May 13, 2014, 3:29 PM CDT for 4 counties in Kansas. It took effect at May 14, 2014, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 13, 2014, 3:29 PM CDT (20:29 UTC)
In effect from
May 14, 2014, 4:00 AM CDT
Expired
May 14, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS73 KICT 132029
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT TUE MAY 13 2014


KSZ032-033-047-048-141030-
/O.NEW.KICT.FR.Y.0002.140514T0900Z-140514T1300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
329 PM CDT TUE MAY 13 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY. 

* TEMPERATURES...LOW TEMPERATURES EARLY WEDNESDAY MORNING WILL FALL TO
  BETWEEN 34 AND 36 DEGREES.

* IMPACTS...THE COMBINATION OF COLD TEMPERATURES AND LIGHT WINDS
  WILL PROMOTE FROST DEVELOPMENT TONIGHT...WITH FROST REMAINING
  POSSIBLE UNTIL SHORTLY AFTER SUNRISE ON WEDNESDAY. SENSITIVE
  OUTDOOR VEGETATION COULD BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWSON
2 follow-up statements
281 
WWUS73 KICT 140832
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT WED MAY 14 2014

KSZ032-033-047-048-141300-
/O.CON.KICT.FR.Y.0002.140514T0900Z-140514T1300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
332 AM CDT WED MAY 14 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURES...EARLY THIS MORNING WILL DIP INTO THE MID TO UPPER
  30S ACROSS CENTRAL KANSAS...WHICH SHOULD PROMOTE PATCHY FROST
  DEVELOPMENT. 

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
299 
WWUS73 KICT 141301
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
801 AM CDT WED MAY 14 2014


KSZ032-033-047-048-141415-
/O.EXP.KICT.FR.Y.0002.000000T0000Z-140514T1300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
801 AM CDT WED MAY 14 2014

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

TEMPERATURES WILL CONTINUE TO WARM WITH FROST NO LONGER A
THREAT...THEREFORE THE FROST ADVISORY HAS BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at May 13, 3:00 PM CDT, 29 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE MAY 13 2014

.SYNOPSIS...
ISSUED AT 300 PM CDT TUE MAY 13 2014

CURRENTLY HAVE A DEEP UPPER TROUGH EXTENDING FROM THE NORTHERN
MISSISSIPPI VALLEY INTO THE SOUTHERN ROCKIES. AT THE SURFACE...THE
STRONG COLD FRONT IS WELL EAST OF THE AREA AND EXTENDS FROM THE
EASTERN GREAT LAKES INTO THE LOWER MISSISSIPPI VALLEY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM CDT TUE MAY 13 2014

THE MAIN STORY THROUGH THESE DAYS WILL BE THE UNSEASONABLY COOL
TEMPS. LOW LEVEL COLD ADVECTION WILL CONTINUE TONIGHT ACROSS ALL
OF THE FORECAST AREA WITH OVERNIGHT LOWS FORECAST TO BE 15 TO 20
DEGREES BELOW NORMAL. WILL RUN WITH A FROST ADVISORY FOR A FEW
COUNTIES IN CENTRAL KS WHERE LOWS WILL FALL INTO THE 34-36 RANGE
WITH LIGHT WINDS. QUICK LOOK AT RECORD LOWS TONIGHT...AND IT WILL
BE TOUGH TO BREAK ANY WITH MOST OF THEM BELOW FREEZING.

THE SHORTWAVE CURRENTLY SITUATED BACK OVER EASTERN NM IS EXPECTED
TO TRACK EAST AND THEN NORTHEAST ACROSS THE OZARK REGION BY WED.
THIS FEATURE MAY SPREAD A FEW SHOWERS OVER FAR SE KS BUT FEEL THE
BULK OF THE ACTIVITY WILL REMAIN EAST OF THE FORECAST AREA FOR
TONIGHT THROUGH WED MORNING. THIS WILL PLACE THE CENTRAL AND
SOUTHERN PLAINS UNDER NW FLOW ALOFT WITH A NUMBER OF WEAK IMPULSES
SET TO SLIDE DOWN IN THE MEAN FLOW. ONE OF THESE IS EXPECTED TO
MOVE OUT OF WESTERN NEBRASKA AND ACROSS CENTRAL KS BY WED
AFTERNOON. WITH VERY COLD MID AND UPPER TEMPS FEEL SOME ISO-SCT
SHOWERS SHOULD MOVE OUT OF NW KS AND INTO THE NORTHERN PORTIONS OF
THE FORECAST AREA BY LATE WED AFTERNOON INTO EARLY WED EVENING.
SOME OF THIS ISO DIURNAL ACTIVITY IS EXPECTED TO LINGER INTO THU
AS WELL. BOTH THE GFS AND ECMWF NOW AGREE ON A MORE ROBUST WAVE
MOVING OUT OF CENTRAL NEBRASKA AND ACROSS THE FORECAST AREA FOR
FRI WHICH AT THIS POINT LOOKS TO HAVE THE BEST CHANCE FOR
SOMETHING MORE THAN JUST ISO SHOWERS. CONFIDENCE IS HIGH THAT WE
ARE NOT LOOKING AT STRONG OR SEVERE STORMS.

CONFIDENCE IS HIGH THAT TEMPS WILL BE AROUND 10 DEGREES BELOW
NORMAL FOR WED THROUGH FRI...WITH HIGHS ONLY TOPPING OUT IN THE
60S.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 300 PM CDT TUE MAY 13 2014

THE THEME THROUGH THESE EXTENDED PERIODS WILL BE A TRANSITION FROM
NORTHWEST FLOW ALOFT TO ZONAL AND THEN SW FLOW FOR THE START OF
THE WORK WEEK. THERE WILL BE SOME SMALL PRECIP CHANCES AS MOISTURE
STARTS TO WORK BACK TO THE NORTH BUT AT THIS POINT IT DOESN'T LOOK
LIKE ANYTHING WIDESPREAD. MORE SEASONAL TEMPS WILL BE IN PLACE FOR
SUN AND MON WITH SIGNS OF A MORE SIGNIFICANT WARM-UP STARTING TUE.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1227 PM CDT TUE MAY 13 2014

LOW CLOUDS WILL SCATTER OUT ACROSS SOUTHEAST KANSAS FOR THIS
AFTERNOON WITH VFR CONDITIONS EXPECTED THEREAFTER. GUSTY NORTH
WINDS WILL DECREASE AROUND SUNSET AND REMAIN LIGHT FROM THE NORTH
THROUGH THE EARLY MORNING HOURS ON WEDNESDAY. SOME MID-LEVEL
CLOUDS WILL DEVELOP OVER THE REGION DURING THE DAY ON WEDNESDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  66  45  67 /  10  10  10  20
HUTCHINSON      37  66  42  66 /  10  10  10  20
NEWTON          42  65  44  65 /  10  10  10  20
ELDORADO        43  65  44  65 /  10  10  10  20
WINFIELD-KWLD   43  66  44  67 /  10  10  10  20
RUSSELL         35  67  39  66 /  10  20  10  20
GREAT BEND      36  67  40  67 /  10  20  10  20
SALINA          37  67  41  65 /  10  10  10  20
MCPHERSON       38  66  42  65 /  10  10  10  20
COFFEYVILLE     46  63  43  68 /  20  10  10  20
CHANUTE         45  64  43  66 /  10  10  10  20
IOLA            45  64  43  64 /  10  10  10  20
PARSONS-KPPF    44  63  43  67 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT WEDNESDAY FOR KSZ032-033-
047-048.

&&
Hazardous weather outlook, May 13, 4:28 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 AM CDT TUE MAY 13 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 AM CDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH THIS AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS.

PATCHY FROST IS POSSIBLE ACROSS CENTRAL KANSAS TONIGHT THROUGH
EARLY WEDNESDAY MORNING...AS TEMPERATURES DIP INTO THE MID 30S. A
WIDESPREAD FROST OR FREEZE IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH MONDAY AFTERNOON
ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.